Brugada Electrocardiographic Pattern and Seizure Induced by Propranolol Overdose

P.S. Leung, C. Wan, S. Tsui
  • Journal of Emergency Medicine, November 2012, Elsevier
  • DOI: 10.1016/j.jemermed.2012.09.084

What is it about?

This is an interesting case of a patient who overdosed propranolol, a type of beta-blocker usually for the treatment of hypertension, anxiety symptoms or palpitations relating to an overactive thyroid gland. An commonly seen pattern of electrocardiogram (ECG) was seen, similar to Brugada syndrome. Brugada syndrome was classically recognised to be a congenital defect of the ion channels of the cardiac cells. It can complicate to life-threatening cardiac rhythm abnormalities. However, the Brugada ECG pattern can also be "induced" by propranolol even for patients not known to be the congenital defect. This drug is also known to be able to dissolve in lipid, making its penetration to the brain easier. Hyperactivity of neurotransmitters in the brain can result in seizure.

Why is it important?

1. Brugada ECG pattern can be both congenital and acquired, especially under the influence of drugs and metabolic abnormalities. 2. Brugada syndrome can sometimes be "concealed" and not conspicuous in routine 12-lead ECGs. Modification of right sided chest leads with a up-shift of one intercostal space may help. 3. "Acquired" Brugada ECG can be reversible and may not require installation of a implantable cardivertor-defibrillator (ICD), a treatment for the congenital type of Brugada syndrome with high risk of life-threatening arrhythmias. 4. Aggressive treatments are required for the management of patients with propranolol overdose to the extent of cardiac arrhythmias and seizures.

Perspectives

Dr Patrick Siu Chung Leung
Queen Mary Hospital

Although it is not the first case published in the world, induced Brugada ECG pattern is still an under-recognised in daily practice in emergency departments. This presentation reinforces the knowledge of drug induced cardiac rhythm abnormalities as well as the need of vigilance when handling patients with drug overdose. This case was presented at the Pan-Pacific Emergency Medicine Congress 2012 in Seoul, Korea.

Read Publication

http://dx.doi.org/10.1016/j.jemermed.2012.09.084

The following have contributed to this page: Dr Patrick Siu Chung Leung